From Clifton, New Jersey, USA:
My daughter, age 11, was diagnosed last week with type 1 diabetes. During the last few days, her blood sugars were almost normal, reading over 200 mg/dl only once a day. But today before breakfast she was 164 mg/dl, then 318 mg/dl, and before lunch 235 mg/dl. She took 17 units of Novolin and 4 units of NovoLog, and we're trying stick to the meal plan as close as possible. Why did this happen? What am I doing wrong?
You and your daughter are doing nothing wrong. She is likely about to enter a phase of diabetes that is called the "honeymoon" whereby her insulin requirements will be in a state of flux.
Remember some of what you are being taught: different types of insulin have different onset of action and different times when the insulin has it's greatest effect ("peak effect"). The NovoLog begins to work almost immediately after it is dosed, and has it's peak effect about 90 minutes later, but then it's effect begins to wear off.
The Novolin, and I presume you mean Novolin "NPH" (this is important -- "Novolin" is a brand name the way "Chevrolet" is a brand name, and a Chevrolet Suburban is a different automobile with different get-up-and-go than a Chevrolet Corvette!) begins to work a couple of hours after you give it but does not have it's peak effect for about 6-8 hours later.
So stay in contact with your diabetes team and follow that meal plan. Your diabetes team will likely make on-going insulin adjustments based on any pattern of glucose levels throughout the days. They have probably also asked you to check blood or urine for ketones when the blood glucose reaches a certain level (typically over 240 mg/dL).
Your team also likely gave you some educational materials. Read them and write down your questions. Be certain that you get follow up with a Certified Diabetes Educator.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.